Is Tylenol PM okay for elders?

Follow
Share

She is hallucinating, takes no other medicine. She just needs to sleep

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
Thank you all. Muck appreciated

I figured it was not the answer, but was feeling desperate!
Helpful Answer (1)
Report

Some people have an exaggerated reaction to diphenhydramine. It's quite common. I fall into this group.

As a late-teen/early adult and now as a healthy 50-ish adult (without dementia!), I get way too "knocked out" by a standard dose of diphenhydramine. I fall asleep almost immediately. Sleep dangerously deeply for too long. Then wake up with a persistent, severe grogginess and "slowness" that lasts almost 48 hours.

Even tho this drug is a common OTC pill that has been around forever, it can wreak havoc. Especially on fragile elders, who already might struggle with brain fog and/or have other drugs in their system.
Helpful Answer (4)
Report

If you mom is hallucinating, she has what is called a "change in mental status". It could be something as simple as a UTI, but you need to call her doctor and get advice. Please do it today!
Helpful Answer (2)
Report

Here are a couple of warnings from websites:

"Many over the counter medications have diphenhydramine (Tylenol PM, Advil PM, Benadryl) which can worsen the chemical imbalance common in memory problems and cause significant confusion and a risk of falls. It may also counteract the effects of memory medicines. Ambien is a prescription medication that may also increase confusion and the risk of falls." University of California San Francisco

"In general, it is not recommended to use Tylenol PM in older adults or people with dementia. Tylenol PM contains the antihistamine diphenhydramine (Benedryl is the trade name). This medication causes drowsiness, but it also has other side effects that can be very pronounced in the elderly, including dry mouth, constipation, urine retention, and confusion. In people with dementia, it can worsen their hallucinations. " Caregivers Home Companion

I guess I wouldn't give Tylenol PM to someone who has dementia (or the elderly in general) without a doctor's advice.
Helpful Answer (3)
Report

That would not be my first choice. Try Melatonin. It's a natural product. You can find it almost in any store. But as with anything added, check with their doctor first. Tylenol is not really good long term. Also Tylenol PM can make them groggy and thus could lead to getting up at night & falling.
Helpful Answer (1)
Report

I'd ask the doctor who is treating her dementia. Some OTC medicines are not good for elderly with dementia. Or ask the pharmacist. Do you know what kind of dementia she has?
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.